QT interval prolongation drug interactions

QT interval prolongation drug interactions

Drugs are the main cause of acquired QT prolongation, although the exact mechanism by which some people evoke torsades de pointes but others do not is still unknown.

introduction

As more drugs enter the market, pharmacists will need to interpret more drug use reviews (DURs). Very commonly observed drug interactions of high severity include those that cause QT interval prolongation and torsades de pointes (TdP).

However, you may be wondering what is the clinical significance and occurrence of drug-induced QT prolongation?

QT prolongation is extensive or abnormal repolarization of the heart ventricle that can lead to life-threatening arrhythmias, including torsades de pointes (TdP).1 A QTc greater than 500 ms was associated with a 2- to 3-fold increase in the risk of TdP.2

Drugs are the main cause of acquired QT prolongation, although the exact mechanism by which some people evoke TdP but others do not is still unknown. There are 300,000 sudden cardiac deaths per year in the United States, and although the incidence is largely unknown, the PTO probably represents less than 5%.3

Although the incidence of TdP is rare, the severity of the reaction makes QT interval prolongation a serious concern when prescribing and administering drugs.

When do we call a doctor?

The prescribing physician should be contacted when patients have a moderate to high risk of QT prolongation. Individual risk factors contribute to decision making; however, practitioners should consider composition factors to actively determine risk (Table 1).

Click to enlarge

Low-risk patients include those of older age (> 65 years) who are female and are taking a loop diuretic. The risk is increased for those who have a history of hemodynamic instability, diagnosed heart disease, heart failure, myocardial infarction, bradycardia, or a history of arrhythmia.

Be aware of recently hospitalized patients, including surgery, sepsis and trauma, which can also put them at risk for electrolyte abnormalities. If a patient shows up at the pharmacy with potentially heart-related symptoms, this is always a situation where an urgent referral is more appropriate.

Patient profile red flags can also be medications indicating gastrointestinal (GI) conditions, diabetes, a history of diarrhea or vomiting, and electrolyte supplementation, such as magnesium and potassium.4 Additional considerations should be noted when patients have conditions that predispose them to electrolyte abnormalities, such as chronic alcohol and substance use, malnutrition, kidney disease, liver failure, lung disease, and cancer, which may also have additional risk factors for the prolongation of the QT interval.5

When do we consult?

Patient counseling (Figure 1) should always occur and be carefully documented if a physician has approved continued delivery after being called or if a patient has a low risk of QT prolongation (Table 1).

Figure 1. Patient-centered counseling guide9

Click to enlarge

Also, anyone who starts or increases the dose of a contributing drug (Table 2), with newly diagnosed contributing pathologies (Table 1), or has a drug interaction that puts them at risk for QT interval prolongation (Table 2) should be recommended.

Table 2. CYP450 drug interactions that prolong QTc5

Click to enlarge

Drugs associated with QT prolongation are antiarrhythmics, antidepressants, antiemetics, antihistamines, antipsychotics, fluoroquinolones, and macrolide antibiotics.5 Keep an eye out for drug interactions that can reduce the elimination of QT-prolonging agents; mainly inhibitors of CYP 3A4 and 2D6.5

What do we recommend?

QT interval prolongation counseling is a sensitive issue to avoid frightening the patient, therefore it is necessary to use simple language and a sensitive communication approach. It is recommended to use a counseling technique based on open-ended questions (Figure 1) to ensure the retention of patient information during the counseling session.9

A key component to prioritize in this consultation is to investigate the patient’s medical history, current condition, and use of additional medications, including herbal products, dietary supplements, and over-the-counter medications. When discussing medication precautions, inform patients of the most common clinical presentation, including dizziness, palpitations (rapid, irregular, pounding heartbeat), and syncope (fainting).

Explain that if the patient experiences any of these signs or symptoms, they should contact their physician and seek medical attention immediately. Finally, explain that this condition is rare; however, if additional risk factors for TdP occur (Table 1 and 2) to discuss these changes with all healthcare professionals.5

About the Authors

K. Ashley Garling, PharmD, clinical assistant professor, University of Texas at Austin College of Pharmacy.

Raquel T. Khanoyan, PharmD Candidate 2022, The University of Texas at Austin College of Pharmacy.

References

  1. Li M, Ramos LG. Drug-induced QT prolongation and torsades de pointes. PT. 2017; 42 (7): 473-477.
  2. Cohagan B. Torsade de pointes. StatPearls [Internet]. https://www.ncbi.nlm.nih.gov/books/NBK459388/. Published August 11, 2021. Accessed March 7, 2022.
  3. Jatin Dave MD. Torsade de pointes. Overview, Pathophysiology, Etiology of torsion. https://emedicine.medscape.com/article/1950863-overview#a3. Published January 12, 2022. Accessed March 7, 2022.
  4. Balci AK, Koksal O, Kose A, et al. General characteristics of patients with electrolyte imbalance admitted to the emergency room. World Journal of Emergency Medicine. 2013; 4 (2): 113. doi: 10.5847 / wjem.j.issn.1920-8642.2013.02.005
  5. Tisdale JE. Drug-induced QT prolongation and torsades de pointes: role of the pharmacist in risk assessment, prevention and management. Can Pharm J (Oct) 2016; 149 (3): 139-152.
  6. Viera AJ. Potassium disorders: hypokalaemia and hyperkalaemia. American family doctor. 2015; 92 (6): 487-495.
  7. Treatment of a heart attack. www.cuore.org. https://www.heart.org/en/health-topics/heart-attack/tritazione-di-un-attacco-di-cuore. Published June 10, 2021. Accessed March 21, 2022.
  8. Medicines used to treat heart failure. www.cuore.org. https://www.heart.org/en/health-topics/heart-failure/treatment-options-for-heart-failure/medications-used-to-treat-heart-failure. Published May 31, 2017. Accessed March 7, 2022.
  9. Garling KA. Relaunch of a communication pharmacy course: The journey of reformulating students’ perceptions. Corr. Farma. Teach. 14 (2): 138-144. https://doi.org/10.1016/j.cptl.2021.12.002.

Leave a Comment

Your email address will not be published.